Thunderstorm Wind, Howard
- When
- March 25, 7:14 PM EST
- Where
- Howard County, (Okk)kokomo Muni Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.530, -86.070
Kokomo Awos.
Steep low-level lapse rates combined with a passing polar cold front to produce several strong evening thunderstorms, whose downdrafts brought a few marginally severe wind gusts in and north of Indianapolis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Steep low-level lapse rates combined with a passing polar cold front to produce several strong evening thunderstorms, whose downdrafts brought a few marginally severe wind gusts in and north of Indianapolis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 25, 6:01 PM EST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 701 PM EDT Fri Mar 25 2022 ...Updated Aviation Discussion... .Short Term...(This Evening through Saturday Night) Issued at 259 PM EDT Fri Mar 25 2022 * Cold and unsettled weather through the beginning of the weekend * Chance for snow showers this evening into Saturday * Scattered snow squalls possible this evening through Saturday morning Another early Spring day where Winter is winning the battle currently. Gray...damp and raw as a weak upper level wave drifts across the region and produces a few light showers and pockets of drizzle. 18Z temperatures ranged from the upper 30s to the mid 40s but brisk westerly winds were making the air temps feel colder. Today is certainly not an award winner in the weather department and the next 36 hours will reinforce that winter is not giving way across the Ohio Valley easily or willingly. A potent upper level low dropping through the upper Midwest currently will serve as the catalyst in tandem with a cold front set to swing through the region late today to bring a resurging blast of Arctic air into the weekend along with a solid threat for snow showers this evening into Saturday with some potential for a few squalls late tonight. Lot to discuss. Upper level flow pattern across the country highlighted by a ridge over the Intermountain West with a downstream broad trough encompassing much of the eastern half of the U S. The aforementioned upper low to our northwest will only serve to enhance and amplify the flow aloft with a deep trough carved out across the region by Saturday. Upper level flow will begin to modify by late day Saturday as the trough axis lifts out into New England...but the Ohio Valley and Great Lakes will remain in a NW flow regime with hints of lingering cyclonic flow that will likely limit any substantial clearing across much of the region until Saturday night. For the next few hours...pockets of drizzle in tandem with light rain showers will continue...especially across the northern half of the forecast area. Current satellite imagery suggests that an axis of clearing ahead of the cold front across west central illinois may manage to clip the lower Wabash Valley late afternoon otherwise skies will remain cloudy for the remainder of the day. The arrival of the front after 21-22Z will initiate renewed scattered convection with rain showers perhaps mixing with a bit of graupel with any elevated cores. Even possible for a few lightning strike over the northern Wabash Valley but expect most of that to remain to the northwest of the forecast area. Wind gusts will increase along and immediately behind the frontal passage late today into the early evening with peak gusts at 35 to 40 mph. Once the initial axis of scattered convection with the front passes...there will be a general lull with just a few showers into the first half of the evening. Potential even there for a brief period of mainly clear skies across the southwest half of the forecast area before clouds increase again later in the evening as the upper low begins to influence. The thermodynamic setup then becomes critical as the impressive dynamics aloft associated with the upper low interact with favorable conditions in the boundary layer for localized convective bursts of precip which will increasingly trend towards snow as the lower levels cool. While not the most impressive setup...lapse rates through 700mb will peak at 7- 8 C/km in tandem with a noted area of low level CAPE. Adding in the intense cold advection immediately behind the front...these factors will interact to produce scattered snow showers and most likely squalls as well with gusty surface flow from late evening through much of the overnight as the upper low pinwheels through the lower Great Lakes. The best focus for snow showers and squalls will be across the northeast half of central Indiana from late evening into the predawn hours with lighter snow showers continuing into Saturday morning. Road impacts will be mitigated to some degree by how warm the ground temperatures have been in recent days...but surface temps set to dip into the upper 20s and lower 30s will cause slick spots in some locations...especially wherever squalls swing through and produce rates briefly heavy enough to overwhelm marginal surface temps. Most accumulation though will focus more on grassy and elevated surfaces and likely no more than a dusting to perhaps a few tenths of an inch. Wind gusts will occasionally approach 40mph or slightly higher at times tonight which will lead to drastically reduced visibilities in tandem with any heavier snow shower or squall. Scattered snow showers will be ongoing Saturday morning...primarily again across the northeast half of central Indiana with lingering forcing and cyclonic flow aloft on the back side of the upper low. While the moisture shallows substantially throughout the day Saturday...have some concerns that the presence of continued steeper low level lapse rates will be enough to maintain at least the threat for scattered light snow showers or perhaps flurries well into the afternoon before diminishing...mainly along and NE of Interstate 74. With surface temps above freezing...do not expect any impacts during the day but likely to be snowflakes flying around to some degree. Clouds may begin to break up across the southwest on Saturday with more substantial clearing Saturday night from west to east as the upper low pulls away and a strong high pressure ridge builds down out of the upper Midwest. After a brisk Saturday...winds should finally begin to relax as well Saturday night. Temps...the passage of the cold front and strong upper low will bring a fresh surge of late season Arctic air that will remain through the weekend. Lows will drop in the upper 20s and lower 30s over much of the region tonight with only modest recovery Saturday. Low level thermals support undercutting warm end of guidance by a few degrees as highs range from the mid 30s and lower 40s will be common. First of two very chilly nights for Saturday night as lows likely drop well into the 20s. While widespread vegetative growth is not quite far enough along to warrant the onset of the Spring Frost/Freeze headline season...there has been some localized growth in spots that would be susceptible to the subfreezing temperatures expected at night this weekend. && .Long Term...(Sunday through Friday) Issued at 259 PM EDT Fri Mar 25 2022 The long term period will start with mostly sunny and dry conditions with below normal temperatures as the area sits under upper NW flow and a surface high. NW flow aloft will continue into the beginning of next week, continuing the below normal temperatures. A weak warm front looks to creep northward into the area that could bring some light rain for Monday night into Tuesday. Confidence is low on precipitation being produced by this system as upper ridging and subsidence moving in at the same time should act to stabilize the column. Getting later into the day Tuesday though, forcing along the front seems to strengthen some as well as an increase in moisture which will improve the chances for light precipitation. The upper ridge will continue eastwards towards midweek, then placing central Indiana under SW flow. This will bring in both WAA and moisture advection for Wednesday leading to highs that day into the 70s. An upper trough and surface low pressure system will be pushing eastward into the area beginning midweek as well, leading to likely PoPs late in the day Wednesday and overnight. Models are showing PWATs near climatological max with this system which may lead to some flooding issues across the area. There is also a chance for stronger to potentially severe storms late Wednesday to Wednesday night as winds strengthen and the associated cold front swings through the Mississippi Valley. Better conditions for stronger storms are more likely to occur further SE but depending on how the low ends up tracking, enough instability, winds, and deep moisture could get into central Indiana so will have to monitor this system over the coming days. It is still too soon to determine any details at this time. However, did bump up thunder chances slightly for late Wednesday as guidance hardly included any. Temperatures will again turn cooler, and near normal, behind the passage of the cold front. Wrap around moisture on the backside of the exiting low will help to continue a chance of PoPs into the end of the week. && .Aviation...(00Z TAF Issuance) Issued at 701 PM EDT Fri Mar 25 2022 IMPACTS: - Scattered light showers at times into the overnight - Potential for snow showers and squalls late tonight into Saturday morning - Wind gusts in excess of 30kts this evening and overnight - MVFR ceilings at times for the northern sites DISCUSSION: Scattered rain showers are currently moving through the region as a strong upper-level low advances southeastward from the upper Midwest. A cold front accompanies the upper low and strong cold air advection will allow for snow to mix in with the rain at times tonight. The post-frontal showers / snow showers are convective in nature, so wind gusts in excess of 35kts are possible within the downdrafts as momentum from aloft mixes downward. Gusts over 20kt are expected in all locations regardless of shower activity. MVFR ceilings will primarily occur in northern sites overnight. Gusty northwesterly flow will continue into Saturday as the upper low pulls away. Unstable air in the wake of the upper low will allow for a few residual snow showers during the day before diminishing in the afternoon. MVFR ceilings will continue into the first half of the day, before rising to VFR by Saturday evening. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Ryan Long Term...KH Aviation...Eckhoff
Hazardous Weather Outlook National Weather Service Indianapolis IN 340 PM EDT Fri Mar 25 2022 INZ021-028>031-035>049-054>057-065-261000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 340 PM EDT Fri Mar 25 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered rain showers late this afternoon and evening will transition to snow showers overnight with gusty winds. Graupel may occasionally mix in with the rain showers this evening. A few brief snow squalls will be possible with gusts to 40 mph and reduced visibility, especially along and northeast of the I-74 corridor. A dusting on mainly grassy and elevated surfaces such as bridges and overpasses are possible in spots by daybreak Saturday with a few slick spots on roads as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered snow showers will linger through the first half of Saturday...especially over the northeast half of central Indiana. Isolated thunderstorms are possible Wednesday afternoon and evening over the Wabash Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060>064-067>072-261000- Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 340 PM EDT Fri Mar 25 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Scattered rain showers late this afternoon and evening will transition to snow showers overnight with gusty winds of 30 to 35 mph. Little to no snow accumulation is expected by daybreak Saturday but a few slick spots are possible on mainly bridges and overpasses. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Any lingering snow showers will end Saturday morning. Isolated thunderstorms are possible Wednesday afternoon and evening over the Wabash Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind Ryan
Special Weather Statement National Weather Service Indianapolis IN 347 PM EDT Fri Mar 25 2022 INZ021-028>031-035>049-054>057-065-260900- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, and Greensburg 347 PM EDT Fri Mar 25 2022 ...Gusty Winds With Showers This Evening... ...Scattered Snow Showers and Squalls Possible Overnight... A frontal boundary will sweep across the region late this afternoon and early this evening...with much colder air in its wake. Scattered showers will accompany the front and due to the colder air aloft...may also produce snow pellets or graupel. Winds may gust as high as 40 mph into this evening...which could blow around unsecured objects and make travel more difficult for high profile vehicles especially on north south roadways. Rain will change to snow showers late this evening and overnight...with a few heavier snow squalls also possible. The brief heavier rates of snow with in the squalls combined with gusty winds may produce drastic reductions in visibilities at times overnight. A dusting will be possible in spots by daybreak Saturday...primarily on elevated and grassy surfaces. Ryan
Special Weather Statement
National Weather Service Indianapolis IN
727 PM EDT Fri Mar 25 2022
INZ021-029-031-260000-
Howard IN-Tippecanoe IN-Carroll IN-
727 PM EDT Fri Mar 25 2022
...A strong thunderstorm will impact portions of Carroll,
northeastern Tippecanoe and western Howard Counties through 800 PM
EDT...
At 727 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 10 miles south of Monticello, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kokomo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8614 4040 8619 4040 8624 4037 8624
4039 8631 4043 8631 4043 8650 4052 8690
4056 8689 4056 8677 4066 8677 4068 8674
4068 8676 4074 8675
TIME...MOT...LOC 2327Z 282DEG 46KT 4060 8676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
50Special Weather Statement
National Weather Service Indianapolis IN
814 PM EDT Fri Mar 25 2022
INZ035>037-044>046-260045-
Montgomery IN-Putnam IN-Fountain IN-Hendricks IN-Boone IN-Parke IN-
814 PM EDT Fri Mar 25 2022
...A strong thunderstorm will impact portions of southeastern
Fountain, northwestern Hendricks, northeastern Parke, southwestern
Boone, southern Montgomery and northern Putnam Counties through 845
PM EDT...
At 813 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Crawfordsville, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brownsburg.
This includes the following highways...
Interstate 65 between mile markers 135 and 137.
Interstate 74 between mile markers 40 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 8720 4007 8718 4002 8640 3976 8645
TIME...MOT...LOC 0013Z 278DEG 51KT 3997 8708
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
50The Indianapolis radar (KIND), 93 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
3 thunderstorm wind. Local standard time, as filed.
Kokomo Awos.
Indianapolis Asos.
Indianapolis Eagle Creek Asos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004098, 1004099, 1004100.